HB Ad Slot
HB Mobile Ad Slot
When on Antibiotics in Nursing Home or Hospital Watch for Diarrhea – It Could Be C-Diff
Wednesday, March 25, 2015

One of the most common illnesses I see in nursing homes is C-Diff – a bacteria that can cause severe dehydration or death.  C-Diff is most common in nursing homes and hospitals, and 80% of fatalities from C-Diff are in people over 65.  A recent article in the LA Times reports a recent study and gives the important statistics.

Anytime a person receives antibiotics C-Diff can become a problem.  C-Diff is resistant to most antibiotics (C-Diff is short for the Latin name Clostridium difficile – a Latin word meaning difficult, stubborn, or unreasonable).  We all have lots of bacteria in our gut, but when a person is on antibiotics the rest of the bacteria in the gut are killed, leaving the C-Diff as the only bacteria.  There is nothing to compete with the C-Diff and it proliferates.  Unfortunately, one of the side effects of the C-Diff breaking down food in the gut is toxic, and the body tries to rid itself of the poison with diarrhea.

If you have a loved one who just got antibiotics, be on the lookout for diarrhea.  Many times a person suffering from C-Diff will have diarrhea that is green or black, and it most likely has a very strong distinctive odor.

The most important thing is to be sure your resident is properly hydrated.  By knowing the symptoms of C-Diff you may save your loved one’s life.  We’ve had cases where un-trained staff miss these obvious symptoms, and in some cases even give people suffering from C-Diff anti-diarrhea medication so the toxins stay in the body, further poisoning a person.  Any diarrhea after antibiotics should be of concern. 

HB Ad Slot
HB Ad Slot
HB Mobile Ad Slot
HB Ad Slot
HB Mobile Ad Slot
HB Ad Slot
HB Mobile Ad Slot
 

NLR Logo

We collaborate with the world's leading lawyers to deliver news tailored for you. Sign Up to receive our free e-Newsbulletins

 

Sign Up for e-NewsBulletins